Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 252, NWS Morristown, TN

June 28, 2009Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 28, 2009, 4:43 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2009, 4:43 PM EDT (20:43 UTC)
Expired
Jun 28, 2009, 5:30 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:52 PM EDTTSTM WND DMG3 E Maryville, TNNUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE FROM DOWNTOWN MARYVILLE EAST TO ABOUT 4 MILES NORTHWEST OF TOWNSEND. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2308 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 282043
SVRMRX
TNC009-155-282130-
/O.NEW.KMRX.SV.W.0252.090628T2043Z-090628T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT SUN JUN 28 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  WESTERN SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 530 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MARYVILLE...AND MOVING EAST
  AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IN THE WARNING INCLUDE...
  EAGLETON VILLAGE...WILDWOOD...WALLAND...CADES COVE...TOWNSEND AND
  WEARS VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3570 8408 3584 8401 3581 8361 3555 8373
      3555 8376
TIME...MOT...LOC 2043Z 275DEG 19KT 3575 8397

$$
1 follow-up statement
000 
WWUS54 KMRX 282108
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 PM EDT SUN JUN 28 2009

TNC009-155-282130-
/O.CON.KMRX.SV.W.0252.000000T0000Z-090628T2130Z/
BLOUNT TN-SEVIER TN-
508 PM EDT SUN JUN 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SEVIER AND BLOUNT COUNTIES...

AT 506 PM EDT...THE NATIONAL WEATHER SERVICE IN MORRISTOWN WAS 
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR WALLAND...OR 9 MILES EAST OF MARYVILLE...MOVING EAST AT 
20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CADES COVE...TOWNSEND AND WEARS VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3563 8388 3583 8384 3581 8361 3555 8373
      3555 8376
TIME...MOT...LOC 2107Z 275DEG 19KT 3574 8381

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:38 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 28, 2:38 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SUN JUN 28 2009

.SHORT TERM (TONIGHT AND MONDAY)...SEVERE TSTM WATCH NUMBER 530 IN
EFFECT FOR MAINLY E TN AREAS SOUTH OF I-40...WITH COVERAGE HOLDING
AROUND 20 TO 30 PERCENT IN THE WATCH. ALSO SEEING SPOTTY TSRA POP
ACROSS THE NRN PLATEAU OUT OF THE WATCH AREA. MOST ACTIVITY SEEMS TO
BE FOR THE MOST PART DEVELOPING ON THE PRE-FRONTAL TROUGH. VERY
UNSTABLE AREAWIDE WITH BETTER SHEAR THAN YESTERDAY...BUT OTHER
PARAMETERS SUGGEST COVERAGE MAY BE LESS FURTHER NORTH ACROSS
EXTREME NE TN AND SWRN VA. FORECAST GRIDS ADJUSTED FOR THIS TREND
IN THE AFTERNOON PACKAGE...WHICH SHOULD BE ISSUED SHORTLY.

OTHERWISE...CARRIED PREVIOUS THINKING FOR 50 PERCENT OR LESS
COVERAGE OF TSRA IN THE SHORT TERM...DECREASING FROM THE W-NW THIS
EVENING. 12Z MOS MINS MUCH COOLER THAN PREVIOUS MIN TEMP GRID
...WITH A SLIGHT LOWERING TOWARD A MOS BLEND PREFERRED OVER THE
COOLEST MOS NUMBERS. SUNNY AND CONTINUED WARM...ABOVE CLIMO...ON
MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE DIFFERING
WITH RESPECT TO UPPER LEVEL LOW THAT IS PROGGED TO ONLY SLOWLY
SHIFT EASTWARD WITH TIME THROUGH THE EASTERN GREAT LAKES REGION
THROUGH THE WEEK. THE MAIN QUESTION WILL BE HOW MUCH INFLUENCE
UPPER LOW WILL HAVE ON THE SOUTHERN APPALACHIAN REGION. RIDGING IS
EXPECTED TO SET UP ACROSS THE TENNESSEE VALLEY BY FRIDAY ON BACK
SIDE OF UPPER LOW IN ADVANCE OF NEXT SURFACE COLD FRONT. WILL
CONTINUE WITH SLIGHT CHANCE AFTERNOON POPS...AS AM UNCERTAIN AS
MODELS ARE INCONSISTENT WITH NORTHWEST FLOW UPPER LEVEL ENERGY AND
TERRAIN EFFECTS MAY LEAD TO SLIGHT CHANCE OF SHRA/TSRA THROUGH
AFTERNOON FORECAST PERIODS. FOR TEMPS...GENERALLY DID NOT DEVIATE
SIGNIFICANTLY FROM MAV/MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  91  63  89  63 /  30  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  87  61  84  60 /  30  10  10  10  10
OAK RIDGE, TN                       64  88  61  85  60 /  30  10  10  10  10
TRI CITIES AIRPORT, TN              61  84  56  79  57 /  30  10  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/TT
Hazardous weather outlook, Jun 28, 5:00 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...
PRODUCING DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Jun 28, 3:19 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 NW GREENBACK          35.66N 84.19W
06/28/2009  E0.75 INCH       LOUDON             TN   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED ON COUNTY ROUTE 95 BY 911
            DISPATCH.

0238 PM     TSTM WND DMG     3 W LENOIR CITY         35.80N 84.32W
06/28/2009                   LOUDON             TN   LAW ENFORCEMENT

            A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS. REPORTED BY
            911 DISPATCH.

&&

TROUTMAN
Local storm report, Jun 28, 3:47 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
06/28/2009                   MONROE             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AND AROUND MADISONVILLE. REPORTED
            BY DISPATCH.

0246 PM     TSTM WND DMG     1 NE MADISONVILLE       35.53N 84.35W
06/28/2009                   MONROE             TN   LAW ENFORCEMENT

            PART OF A ROOF BLOWN OFF A BUSINESS AT 3416 HIGHWAY 411.
            REPORTED BY DISPATCH.

0312 PM     HAIL             5 E JACKSBORO           36.33N 84.10W
06/28/2009  E0.50 INCH       CAMPBELL           TN   LAW ENFORCEMENT

            MARBLE SIZED HAIL OFF WHITMAN HOLLWO ROAD NEAR DEMORY.
            REPORTED BY DISPATCH.

&&

FERRELL
Special weather statement, Jun 28, 4:06 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT SUN JUN 28 2009

TNZ014>016-038-039-042-282100-
CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-NORTHWEST GREENE-
406 PM EDT SUN JUN 28 2009

...SIGNIFICANT WEATHER ALERT FOR CLAIBORNE...GRAINGER...GREENE...
HAMBLEN...HANCOCK AND HAWKINS COUNTIES UNTIL 5 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SNEEDVILLE...MOVING
SOUTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM THROUGH 5
PM WILL BE TREADWAY...KLONDIKE AND ROGERSVILLE.

PEA SIZE HAIL...STRONG WINDS UP TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES
SOUTHEAST THROUGH THESE AREAS. ANY FURTHER STRENGTHENING OF THIS STORM
MAY REQUIRE ISSUANCE OF A WARNING.

TROUTMAN
Special weather statement, Jun 28, 4:07 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EDT SUN JUN 28 2009

TNZ069-070-073-282100-
JEFFERSON-KNOX-NORTH SEVIER-
407 PM EDT SUN JUN 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING JEFFERSON...KNOX AND SEVIER
COUNTIES...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KNOXVILLE...MOVING SOUTHEAST
AT 25 MPH.

PEA SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL TENNESSEE.
Local storm report, Jun 28, 4:14 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
06/28/2009                   UNION              TN   LAW ENFORCEMENT

            THREE TREES DOWN IN SHARPS CHAPEL. REPORTED BY DISPATCH.

0330 PM     TSTM WND DMG     2 NE MAYNARDVILLE       36.27N 83.78W
06/28/2009                   UNION              TN   LAW ENFORCEMENT

            THREE TREES DOWN ON THE MAYNARDVILLE HIGHWAY. REPORTED BY
            DISPATCH.

&&

FERRELL
Special weather statement, Jun 28, 4:29 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EDT SUN JUN 28 2009

VAZ001-002-005-282115-
LEE-SCOTT-WISE-
429 PM EDT SUN JUN 28 2009

...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO LEE...SCOTT AND
WISE COUNTIES THROUGH 515 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE MORRISTOWN WAS DETECTING A
LINE OF OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JENKINS
TO HARLAN IN SOUTHEAST KENTUCKY...MOVING SOUTHEAST AT 25 MPH. THE
LINE OF STRONG STORMS WILL MOVE INTO WEST THROUGH NORTHWEST LEE AND
WESTERN WISE COUNTIES BY 5 PM AND THEN FURTHER SOUTHEAST INTO
NORTHWEST SCOTT COUNTY BY 515 PM.

LOCATIONS AFFECTED WILL INCLUDE...
WISE...PARDEE...PENNINGTON GAP...NORTON...JONESVILLE...AND BIG STONE
GAP AND AREAS JUST NORTHWEST OF DUFFIELD.

STRONG WINDS UP TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY
SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH
THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY
REQUIRE ISSUANCE OF A WARNING.

TROUTMAN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:33 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe57 min
Jun 28, 3:08 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Knox, Union52 min
Jun 28, 3:29 PM EDTSevere Thunderstorm WarningMRXMonroe61 min
Jun 28, 4:14 PM EDTSevere Thunderstorm WarningMRXKnox34 min
Jun 28, 4:29 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe46 min
Jun 28, 5:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union52 min
Jun 28, 6:03 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane42 min
Jun 28, 6:12 PM EDTSevere Thunderstorm WarningMRXBradley, Polk48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.